Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 161, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 17, 2012, 3:15 PM EDT for Knott County, Letcher County, Perry County, Kentucky. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2012, 3:15 PM EDT (19:15 UTC)
- Expired
- Jul 17, 2012, 3:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Knott County, KY, Letcher County, KY, Perry County, KY
The radar
The Jackson,KY radar (KJKL), 49 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 3:33 PM EDT | HAIL 0.75 | Carrie, KY | REPORTED VIA TWITTER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2344 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
977 WUUS53 KJKL 171915 SVRJKL KYC119-133-193-171945- /O.NEW.KJKL.SV.W.0161.120717T1915Z-120717T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 315 PM EDT TUE JUL 17 2012 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN KNOTT COUNTY IN SOUTHEAST KENTUCKY... NORTH CENTRAL LETCHER COUNTY IN SOUTHEAST KENTUCKY... EXTREME EAST CENTRAL PERRY COUNTY IN SOUTHEAST KENTUCKY... * UNTIL 345 PM EDT * AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CARRIE...OR NEAR HINDMAN...AND MOVING SOUTHEAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... LEBURN...ANCO...WISCOAL...VICCO...SASSAFRAS...AMBURGEY... BRINKLEY...LITTCARR...CARR CREEK...DIRK...SPIDER...SMITHSBORO... CODY...IVIS...MALLIE...BATH...REDFOX...PINE TOP...AMELIA AND NEALY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2... WHEN YOU CAN DO SO SAFELY. && LAT...LON 3728 8277 3712 8301 3730 8311 3737 8301 TIME...MOT...LOC 1915Z 311DEG 6KT 3730 8302 WIND...HAIL 60MPH 1.00IN $$ SHALLENBERGER
2 follow-up statements
812
WWUS53 KJKL 171935
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
335 PM EDT TUE JUL 17 2012
KYC193-171944-
/O.CAN.KJKL.SV.W.0161.000000T0000Z-120717T1945Z/
PERRY KY-
335 PM EDT TUE JUL 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL PERRY
COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3720 8300 3727 8306 3733 8297 3727 8278
3715 8298
TIME...MOT...LOC 1934Z 311DEG 6KT 3728 8299
$$
KYC119-133-171945-
/O.CON.KJKL.SV.W.0161.000000T0000Z-120717T1945Z/
KNOTT KY-LETCHER KY-
335 PM EDT TUE JUL 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
LETCHER AND SOUTHERN KNOTT COUNTIES UNTIL 345 PM EDT...
AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
AMBURGEY...OR NEAR HINDMAN...MOVING SOUTHEAST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
AMBURGEY...BRINKLEY...LITTCARR...CARR CREEK...DIRK...SMITHSBORO...
CODY...SPIDER...IVIS...BATH...REDFOX...MALLIE...PINE TOP...
AMELIA...NEALY...MAY...DREW...CARBON GLOW...COLSON AND OMAHA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3720 8300 3727 8306 3733 8297 3727 8278
3715 8298
TIME...MOT...LOC 1934Z 311DEG 6KT 3728 8299
WIND...HAIL 60MPH 1.00IN
$$
SHALLENBERGER441
WWUS53 KJKL 171945
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
345 PM EDT TUE JUL 17 2012
KYC119-133-171955-
/O.EXP.KJKL.SV.W.0161.000000T0000Z-120717T1945Z/
KNOTT KY-LETCHER KY-
345 PM EDT TUE JUL 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LETCHER AND
SOUTHERN KNOTT COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3720 8300 3727 8306 3733 8297 3727 8278
3715 8298
TIME...MOT...LOC 1935Z 311DEG 6KT 3728 8299
$$
SHALLENBERGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:12 PM EDT, 3 minutes earlier.
Area forecast discussion, Jul 17, 3:12 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 312 PM EDT TUE JUL 17 2012 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 257 PM EDT TUE JUL 17 2012 HIGH PRESSURE DOMINATES WITH AN UNSTABLE AIR MASS. DEWPOINTS ARE RUNNING IN THE LOWER 70S WITH TEMPS IN THE MID 80S. SKEW/T INDICATING A DRY MID LEVEL WHICH MAY PRODUCE STRONG WINDS FROM DEVELOPING TSRA. BEST STORM THUS FAR HAS A 50 DBZ CORE TO 37K. MOST STORMS ARE PRODUCING HEAVY RAIN AS THE STORMS ARE NOT MOVING VERY FAST WITH THE BASIC STORM MOTION TO THE ESE WHILE THE UPPER LEVEL STORM TOPS ARE MOVING NW. MODELS INDICATING THIS TO BE A DIURNAL PATTERN WITH STORMS DISSIPATING OVERNIGHT AND THEN BUILDING AGAIN ON WED WITH THE HEATING OF THE DAY. STORMS ARE EXPECTED TO BE MORE NUMEROUS ON WED WITH THE HUDSON BAY LOW SPINNING A VORT MAX AND SFC FRONT THRU THE GREAT LAKES. FRONT WILL NOT GET TO ERN KY UNTIL AFTER THIS SHORT TERM FCST BUT THE PROXIMITY WILL HELP TO INCREASE COVERAGE. NOT EXPECTING THE STORMS TO TOTALLY ABATE WED NIGHT AS THE FRONT WILL GET CLOSE ENUF TO KEEP THE ACTIVITY GOING INTO THE NIGHT. LOWS FOR THE NEXT 2 NIGHTS WILL DROP TO AROUND 70 WHILE THE CLOUDS AND EXPECTED RAIN WILL HOLD HIGHS TO AROUND 90 ON WED. .LONG TERM...(THURSDAY THROUGH MONDAY) ISSUED AT 249 AM EDT TUE JUL 17 2012 THE LATEST RUNS OF THE VARIOUS FORECAST MODELS ALL ARE SUGGESTING THAT A DECENT COLD FRONT WILL MOVE SLOWLY ACROSS THE OHIO AND TENNESSEE VALLEYS THURSDAY INTO SATURDAY MORNING. WITH VERY MOIST AND UNSTABLE AIR ALREADY IN PLACE AT THE SURFACE...SHOWERS AND STORMS ARE EXPECTED TO FIRE ALONG THE ADVANCING BOUNDARY BEGINNING LATE IN THE MORNING ON THURSDAY. THE HIGHEST PROBABILITY OF RAINFALL WILL OCCUR DURING THE AFTERNOON AND EVENING HOURS THURSDAY AND FRIDAY...DURING THE PEAK HEATING OF THE DAY. SHOWERS AND STORMS WILL DECREASE IN COVERAGE AS A DRIER AIR MASS FILTERS INTO THE REGION SATURDAY AND SUNDAY. THE MODELS ARE SUGGESTING THAT THERE COULD BE JUST ENOUGH MOISTURE LEFT OVER TO ALLOW FOR A FEW SHOWERS AND STORMS TO FORM OVER THE HIGHER TERRAIN ALONG THE VIRGINIA AND WEST VIRGINIA BORDERS MONDAY AFTERNOON AND EVENING...SO SLIGHT CHANCE POPS WERE LEFT IN THE FORECAST FOR THAT TIME FRAME. DECIDED TO GO WITH MUCH LOWER POPS TO START THE PERIOD...THE 0-12Z TIME FRAME ON THURSDAY...AS THE SHORT TERM MODELS WERE SUPPORTIVE OF THIS SCENARIO. THE PATTERN LATELY HAS ALSO BEEN FOR ACTIVE AFTERNOON AND EVENING PERIODS...DURING PEAK HEATING...WITH LITTLE IF ANY SHOWERS OR STORMS DURING THE NIGHTTIME...SO IT SEEMED REASONABLE TO HAVE LOWER POPS FOR WEDNESDAY NIGHT BEFORE THE FRONT ARRIVES. TEMPERATURES WILL BE FAIRLY STRAIGHT FORWARD THROUGHOUT THE PERIOD...WITH HIGHS EACH DAY IN THE 80S AND OVERNIGHT LOWS IN THE UPPER 60S AND LOWER 70S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 152 PM EDT TUE JUL 17 2012 NO PROBLEM AT THE TAF STATIONS. A FEW SHOWERS OR THUNDERSTORMS WILL POP UP IN THE AFTERNOON HEAT. NOT SURE OF THE EXACT TIMING FOR THE THUNDERSTORMS...HOWEVER 18-22Z SHOULD BE THE MOST LIKELY TIME. WITH MID LEVEL DRY AIR IN PLACE...ANY STORMS THAT DO FORM MAY BE CAPABLE OF PRODUCING SOME SIGNIFICANT WIND GUST OF 35-45 KTS. AFTER SUNSET AIR MASS WILL CALM DOWN AND EXPECT VALLEY FOG TO FORM AGAIN. PATCHY NATURE OF FOG POSSIBLE DOWN TO IFR UNTIL SUNRISE. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DUSTY LONG TERM....AR AVIATION...DUSTY
Hazardous weather outlook, Jul 17, 3:10 AM EDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 310 AM EDT TUE JUL 17 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181000- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 310 AM EDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING. HEAT INDICES WILL PEAK IN THE MID 90S LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH MONDAY...MAINLY DURING THE AFTERNOON AND EVENING. HEAT INDICES WILL PEAK IN THE MID TO UPPER 90S ON WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
In the hours before
Special weather statement, Jul 17, 3:01 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 301 PM EDT TUE JUL 17 2012 KYZ110-112-113-118-171945- KNOTT-LETCHER-BREATHITT-FLOYD- 301 PM EDT TUE JUL 17 2012 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 345 PM EDT TUESDAY AFTERNOON... KNOTT... NORTH CENTRAL LETCHER... EXTREME EAST CENTRAL BREATHITT AND SOUTH CENTRAL FLOYD. AT 301 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOFT SHELL... OR NEAR HINDMAN...MOVING SOUTHEAST AT 10 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...GARNER AROUND 315 PM EDT...MOUSIE AROUND 320 PM EDT...LARKSLANE AROUND 325 PM EDT...IVIS AROUND 330 PM EDT...MALLIE AROUND 335 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. SHALLENBERGER
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.